Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cause of abnormal liver results?
Feb 20, 2001

Dr Andrew,

I asked the last question about Hydrea vs. Kaletra. I wanted to know what you think was the cause of my liver labs being abnormal. Before the 7 month STI, I moved to another state and was under a tremendous amount of stress, I was taking high doses of Goldenseal along with the Hydrea, DDI, D4T and Sustiva. My new doc asked me if I was an alcoholic shortly after bloodwork because my liver gave her the impression that I was, although I am not. That is when it was decided to take me off of all med's. Once off the med's my VL climbed very slowly and my CD4 jumped from 250 to 700. Within a month my liver tests were good. Could it have been the herbs I was taking? I did not get the flu-shot and one of my friends told me high doses of goldenseal would help, so I took 6 to 9 pills a day. (Not very smart i know!) Another note the Hydrea had been well tolerated for over 2 years with no signs in my labs, until i moved and all of the stress involved. Once again thanks for your help

Response from Dr. Pavia

It is hard to be sure what caused your abnormal liver test results, since a number of things were going on when the abnormalities were found and you made a number of changes all at once. Nonetheless, it is good news that the tests are back to normal.

First off, have you been tested for chronic hepatitis C and hep B? Did your doctor check for a new hepatitis A infection during the period when the tests were abnormal. One thing that is becoming increasingly clear is that people with Hep C and HIV co-infection may have more problems with drugs causing liver toxicity.

That being said, there are a number of suspects here. D4T can cause liver tests to be abnormal fairly frequently, although most of the time this does not progress or put you at risk. All of the nukes, including ddI and d4T can cause a condition called hepatic steatosis, where the liver actually becomes filled with fat droplets. Hydroxyurea (Hydrea) generally raises the risks of side effects from d4T and ddI. Sustiva can also cause abnormal liver tests, although usually these are very moderate. I am quite suspicious of the goldenseal as well. Any herb with pharmacologic properties is a drug, and increasing the dose dramatically is likely to lead to toxicity. While I am not aware of normal doses of goldenseal having a high risk of liver toxicity, whenever you exceed the usual dose, you are asking for trouble. What would you say to a friend who wanted to take 10 sustiva a day? A potentially bigger problem is that we do not regulate the purity or potency of herbal products and supplements in the US, unlike some other countries that require they prove they contain exactly what they say. Thus, you are operating on trust. Good luck, an hope this helps.

ATP



Previous
Hydea vs. Kaletra
Next
Follow up to be on meds or not to be - AP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement